Hail, Saguache
- When
- July 2, 5:41 PM MST to 5:46 PM MST
- Where
- Saguache County, 5.81 mi WSW of Villa Grove
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.220, -106.050
A strong storm produced nickel size hail in northeast Saguache County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong storm produced nickel size hail in northeast Saguache County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 2, 2:17 PM MST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 317 PM MDT WED JUL 2 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 317 PM MDT WED JUL 2 2014 ...HEAT RETURNS TOMORROW... HOPE YOU ENJOYED THE BRIEF RESPITE FROM JULY HEAT...SINCE IT WILL BE BACK WITH US TOMORROW AND BEYOND. AS OF 2 PM MDT...FINALLY STARTING TO SEE THE CLOUD DECK OVER THE ERN PLAINS ERODE...AND WITH SEVERAL MORE HOURS OF HEATING SHOULD SEE TEMPS RISE INTO THE 70S THIS AFTERNOON ALONG THE I-25 CORRIDOR. CONVECTION IS JUST STARTING TO GET GOING OVER THE MTS.WILL SEE THE BEST CHANCE FOR STORMS OVER SRN PORTIONS OF THE CWA...GENERALLY SOUTH OF 50 BUT WITH THE BEST COVERAGE S OF HGWY 160. A WEAK DISTURBANCE WILL MOVE INTO WRN CO TONIGHT...SO CANNOT RULE OUT CONTINUED CONVECTION OVERNIGHT...ESPECIALLY OVER THE SRN ZONES. SO...WILL KEEP LOW POPS IN OVERNIGHT. BUT NOT EXPECTING TOO MUCH IN THE WAY OF STRONG ACTIVITY OVER THE PLAINS SINCE THE FORCING IS PRETTY WEAK. LATEST HIGH RES MODEL DATA HAS PRETTY SPARSE COVERAGE OVER OUR CWA TONIGHT...EXCEPT OVER THE SOUTHERN SANGRES AND SPANISH PEAKS AREA. TOMORROW...COULD SEE SOME LOCALIZED MORNING STRATUS...BUT OVERALL NOT EXPECTING MUCH IN THE WAY OF DENSE MORNING CLOUD COVERAGE...SO WE WILL GET CONSIDERABLY WARMER WITH H7 TEMPS RISING ABOVE 15 DEG C BY AFTERNOON. WILL GO SLIGHTLY BELOW MOS...BUT THAT STILL PUTS THE PLAINS IN THE LOWER TO POSSIBLY MID 90S. WITH THE INCREASED HEATING...AFTERNOON AND EVENING STORMS ARE MORE LIKELY AND WILL BE STRONGER AND MORE WIDESPREAD. WILL HAVE TO KEEP A CLOSE EYE ON THE BURN SCARS AS LOCALIZED HEAVY RAIN WILL BE A CONCERN ESPECIALLY IN THE AFTERNOON. ROSE .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 317 PM MDT WED JUL 2 2014 ...WARMING AND DRYING TREND CONTINUES INTO THE HOLIDAY WEEKEND... THURSDAY NIGHT-MONDAY...MODELS CONTINUE TO INDICATE A LARGE UPPER HIGH ACROSS THE DESERT SW WILL SLOWLY BUILD EAST ACROSS THE ROCKIES INTO THE UPCOMING WEEKEND...LEADING TO A WARMING AND SLOW DRYING TREND ACROSS AREA...AS MAIN SUBTROPICAL MOISTURE PLUME ACROSS THE OLD MEXICO IS SHUNTED NORTH AND WEST OF THE STATE. THERE IS ENOUGH MID AND UPPER LEVEL MOISTURE ACROSS WESTERN NEW MEXICO AND UNDERNEATH THE BUILDING RIDGE...ALONG WITH AN EMBEDDED SHORT WAVE DIVING DOWN THE BACKSIDE OF THE RIDGE ACROSS THE NORTHERN HIGH PLAINS...TO SUPPORT ISOLATED TO HIGH END SCATTERED SHOWERS ACROSS THE AREA THURSDAY EVENING AND AGAIN FRIDAY AFTERNOON AND EVENING. THE BEST COVERAGE STORMS...MAINLY HIGH BASED PRODUCING LIGHTNING... GUSTY WINDS AND LITTLE RAINFALL...OVER AND NEAR THE HIGHER TERRAIN...WITH A FEW STRONGER STORMS POSSIBLE OVER THE FAR SE PLAINS WITH BETTER LOW LEVEL MOISTURE. BY SATURDAY...FLOW ALOFT BECOMES MORE NORTHERLY WITH DRIER AIR ENTRAINED WITHIN THE FLOW...WHICH LOOKS TO CONTINUE INTO EARLY NEXT WEEK. THERE WILL BE ENOUGH MOISTURE IN PLACE UNDER THE RIDGE FOR DAILY CHANCES OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...WITH MOST STORMS TIED TO AREAS OVER AND NEAR THE HIGHER TERRAIN. WARMING ALOFT THROUGH THE PERIOD...SHOULD BOOST HIGHS BACK TO ABOVE SEASONAL AVERAGES WITH HIGHS IN THE 90S TO LOWER 100S ACROSS THE EASTERN PLAINS AND MAINLY 70S AND 80S ACROSS THE HIGHER TERRAIN. TUESDAY-WEDNESDAY...AN UPTICK IN THUDERSTORM COVERAGE AND INTENSITY STILL LOOKS TO BE IN THE OFFING AS MODELS CONTINUE TO INDICATE SUBTROPICAL MOISTURE PLUME SLOWLY MOVING BACK INTO THE DESERT SW AND INTO WESTERN COLORADO...AS EMBEDDED SHORTWAVES DIVING DOWN THE BACK SIDE OF THE HIGH ACROSS THE HIGH PLAINS. WITH MORE EXPECTED CONVECTION...SHOULD SEE TEMPERATURES COOLING SLIGHTLY INTO THE MIDDLE OF NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 317 PM MDT WED JUL 2 2014 TAF SITES SHOULD REMAIN VFR THROUGH TOMORROW. CAN NOT RULE OUT SOME LOCALIZED STRATUS THU MORNING BUT IT SHOULD BE BRIEF AND ISOLD. MAIN CONCERN WILL BE POTENTIAL FOR LOCALLY HEAVY RAIN IN STORMS THU AFTERNOON. COULD SEE SOME BRIEF RESTRICTIONS TO VIS AND LOCALLY GUSTY WINDS FROM THE STRONGER STORMS...ESPECIALLY AFTER 20Z THU AND THROUGH THE EARLY EVENING. ROSE && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ROSE LONG TERM...MW AVIATION...ROSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1156 AM MDT WED JUL 2 2014 COZ058>089-093>099-031800- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1156 AM MDT WED JUL 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER THE PLAINS...AND SCATTERED STORMS WILL BE POSSIBLE OVER THE SOUTHERN MOUNTAINS. THE MAIN THREATS FROM STORMS WILL BE LIGHTNING AND LOCALLY GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DAILY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED...PRIMARILY ACROSS AND NEAR THE MOUNTAINS. THE MAIN CONCERNS WILL BE LOCALLY HEAVY RAIN AND LIGHTNING. AREA BURN SCARS WILL BE AT RISK BECAUSE OF THE SLOW MOVEMENT OF STORMS AND HEAVY RAIN POTENTIAL. A FEW STORMS COULD PRODUCE MARGINALLY SEVERE HAIL AND DAMAGING WINDS EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. 44/44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 311 PM MDT WED JUL 2 2014 COZ065>071-022215- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-SOUTHERN SAN LUIS VALLEY- 311 PM MDT WED JUL 2 2014 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL MINERAL COUNTY IN SOUTH CENTRAL COLORADO... CONEJOS COUNTY IN SOUTH CENTRAL COLORADO... RIO GRANDE COUNTY IN SOUTH CENTRAL COLORADO... SOUTHWESTERN COSTILLA COUNTY IN SOUTH CENTRAL COLORADO... SOUTH CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO... SOUTHWESTERN ALAMOSA COUNTY IN SOUTH CENTRAL COLORADO... THIS INCLUDES... MONTE VISTA...DEL NORTE...MANASSA...SANFORD...LA JARA...ANTONITO... ROMEO...SOUTH FORK...CAPULIN...LA GARITA...WAGON WHEEL GAP... CONEJOS...BOUNTIFUL...ORTIZ AND PLATORO. THE WEATHER SYSTEM OVER COLORADO WILL FAVOR THE DEVELOPMENT OF SHOWERS OR THUNDERSTORMS AND THESE WEAK FUNNEL CLOUDS FOR THE NEXT FEW HOURS. THESE WEAK FUNNELS CAN EXTEND THOUSANDS OF FEET DOWN FROM THE BASE OF THE PARENT CLOUD...AND TYPICALLY LAST FOR ONLY A FEW MINUTES...THEN DISSIPATE. HOWEVER...ON RARE OCCASIONS...THEY CAN BRIEFLY REACH THE GROUND AND CAUSE MINOR DAMAGE. IF YOU ARE IN COLORADO...BE ALERT FOR THE POSSIBILITY OF SEEING A FUNNEL CLOUD...AND IF YOU DO...CALL YOUR LOCAL LAW ENFORCEMENT AGENCY...AND THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. IF YOU ARE A WEATHER SPOTTER FOR THE NATIONAL WEATHER SERVICE IN PUEBLO...PLEASE CALL OUR OFFICE DIRECTLY IF YOU SPOT A FUNNEL CLOUD. IF A FUNNEL CLOUD COMES CLOSE TO THE GROUND NEAR YOU...GO TO A PLACE OF SAFETY...PREFERABLY IN A STURDY BUILDING. SR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
320 PM MDT WED JUL 2 2014
COZ067-068-022145-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT CO-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT CO-
320 PM MDT WED JUL 2 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MINERAL...
NORTHWESTERN CONEJOS AND SOUTHWESTERN RIO GRANDE COUNTIES UNTIL 345
PM MDT...
AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WOLF CREEK PASS...OR 42 MILES NORTH OF
DULCE...MOVING SOUTH AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
MINERAL...NORTHWESTERN CONEJOS AND SOUTHWESTERN RIO GRANDE COUNTIES.
LAT...LON 3761 10676 3764 10665 3741 10647 3735 10667
3737 10669 3740 10667 3740 10671 3754 10683
TIME...MOT...LOC 2119Z 340DEG 22KT 3750 10671
ETPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 456 PM MDT WED JUL 2 2014 COZ076-077-022330- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT CO- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT CO- 456 PM MDT WED JUL 2 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FREMONT COUNTY UNTIL 530 PM MDT... AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A VERY STRONG THUNDERSTORM 9 MILES NORTHWEST OF WAUGH MOUNTAIN...OR 52 MILES WEST OF COLORADO SPRINGS...MOVING SOUTHEAST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. PERSISTENT ROTATION WAS NOTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WAUGH MOUNTAIN. THIS STORM HAS THE POTENTIAL TO BECOME SEVERE...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3867 10551 3850 10578 3869 10585 3870 10557 TIME...MOT...LOC 2254Z 320DEG 8KT 3872 10578 HODANISH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 626 PM MDT WED JUL 2 2014 COZ065-069-072-073-030100- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT CO- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO- 626 PM MDT WED JUL 2 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER... NORTHEASTERN SAGUACHE AND SOUTHWESTERN FREMONT COUNTIES UNTIL 700 PM MDT... AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER VILLA GROVE...OR 53 MILES NORTH OF ALAMOSA...MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... VILLA GROVE. LAT...LON 3824 10611 3832 10603 3826 10576 3802 10592 TIME...MOT...LOC 0025Z 296DEG 21KT 3823 10597 HODANISH
The Pueblo radar (KPUX), 165 km away, was scanning. The volume nearest the first event began at 00:41 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521606.